Alert archive / Ohio / Tornado Warnings in 2009

Tornado Warning 28, NWS Wilmington, OH

June 16, 2009Adams County, Scioto County, Ohio; Lewis County, Kentucky

NWS Wilmington, OH issued this tornado warning at Jun 16, 2009, 9:58 PM EDT for Adams County, Scioto County, Ohio; Lewis County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2009, 9:58 PM EDT (01:58 UTC)
Expired
Jun 16, 2009, 10:30 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Lewis County, KY, Adams County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 170158
TORILN
KYC135-OHC001-145-170230-
/O.NEW.KILN.TO.W.0028.090617T0158Z-090617T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
958 PM EDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN LEWIS COUNTY IN NORTHEAST KENTUCKY...
  SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST OHIO...
  SOUTHWESTERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 1030 PM EDT.

* AT 956 PM EDT...RADAR CONTINUED TO INDICATE A THAT A 
  TORNADO PRODUCING STORM WAS LOCATED NEAR KINNICONICK...MOVING
  EAST AT 20 MPH. THE PUBLIC REPORTED A TORNADO FROM THIS STORM
  WHEN IT WAS OVER TOLLESBORO. 

* LOCATIONS IMPACTED INCLUDE...
  VANCEBURG...
  CAMP DIX...

IN ADDITION...SANDY SPRINGS...BUENA VISTA...TANNERY...GARRISON...
REXTON AND SAINT PAUL ARE NEAR THE PATH OF THIS DANGEROUS
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3865 8348 3866 8338 3868 8333 3866 8331
      3867 8324 3869 8303 3866 8304 3863 8308
      3859 8308 3856 8310 3850 8319 3845 8321
      3844 8344
TIME...MOT...LOC 0157Z 263DEG 17KT 3854 8334

$$
1 follow-up statement
000 
WWUS51 KILN 170227
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EDT TUE JUN 16 2009

KYC135-OHC001-145-170236-
/O.EXP.KILN.TO.W.0028.000000T0000Z-090617T0230Z/
LEWIS KY-SCIOTO OH-ADAMS OH-
1027 PM EDT TUE JUN 16 2009

...THE TORNADO WARNING FOR SOUTHEASTERN ADAMS...SOUTHWESTERN SCIOTO
AND EASTERN LEWIS COUNTIES WILL EXPIRE AT 1030 PM EDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.

HEAVY RAIN IS STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3865 8348 3866 8338 3868 8333 3866 8331
      3867 8324 3869 8303 3866 8304 3863 8308
      3859 8308 3856 8310 3850 8319 3845 8321
      3844 8344
TIME...MOT...LOC 0226Z 263DEG 17KT 3856 8316

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jun 16, 7:52 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 7:52 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT TUE JUN 16 2009

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHEAST THROUGH THE OHIO VALLEY THIS
EVENING. LOW PRESSURE WILL THEN TRACK EAST OVER THE SOUTHERN GREAT
LAKES TONIGHT...WITH ANOTHER LOW TAKING A SIMILAR TRACK ON FRIDAY.
HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
LIGHT SHOWERS ARE CROSSING EAST THROUGH THE CWA THIS AFTERNOON AND
WILL HELP MOISTEN THE DRIER LOW LEVELS FOR THE NEXT SHOT OF RAIN
THIS EVENING AND OVERNIGHT. CLUSTER OF STORMS OVER WEST CENTRAL KY
WILL LIKELY REMAIN S OF FCST AREA BUT THE STORMS OVER INDIANA ARE
EXPECTED TO AFFECT CWA THIS EVENING AND OVERNIGHT. GFS IS TOO
OVERDONE WITH SFC LOW DEVELOPMENT AND SUBSEQUENT VERY HEAVY
RAINFALL JUST N OF OHIO RIVER...ESPECIALLY CONSIDERING IT HAS
NO/VERY LITTLE QPF FOR THE REST OF THE STATE WHERE STRONGEST LINE
OF STORMS ARE OCCURRING. SURFACE BOUNDARY WILL STILL BE THERE AND
ANY BACK BUILDING OR SLOW MOVING STORMS IN AN ENVIRONMENT WITH
PWATS OVER AN INCH WILL BE ABLE TO PRODUCE HEAVY RAIN. INCLUDED
HEAVY MENTIONING IN THE FORECAST.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE BREAKS DOWN AND CONTINUES TO MOVE EAST
TONIGHT...ALLOWING FOR STORMS TO OVERSPREAD MUCH OF THE OHIO
VALLEY. THE SURFACE LOW DOES NOT CROSS UNTIL TOMORROW...WITH
SOUTHERLY FLOW AHEAD OF IT ALLOWING A CONTINUED MOISTURE SOURCE TO
BE PULLED INTO THE REGION. ALONG WITH THE SURFACE LOW...AN UPPER
S/W IS PROGGED TO CROSS NRN CWA...WITH THE TWO COMBINING FOR A
CHANCE OF STORMS EARLY...TURNING OFF WITH SOME PARTIAL CLEARING
FROM W-E LATER IN THE DAY. BY THE OVERNIGHT PERIOD...ANY LINGERING
SHOWERS IN THE EAST CLOSER TO THE FRONT WILL CONTINUE TO MOVE EAST
AND EXIT THE REGION. NAM IS A BIT OVERDONE WITH BRINGING A LOT OF
QPF ALONG A SHARP SURFACE FRONT. FRONT WILL BE MORE ROUNDED AND
SINCE THE ATMOSPHERE SHOULD HAVE ALREADY BEEN WORKED OVER...OPTED
TO LOWER POPS TO NIL BY DAYBREAK THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
PERIOD BEGINS WITH FA IN WAKE OF SFC LOW. 00Z ECMWF WAS A LITTLE
STRONGER THAN THE GFS WITH H5 RIDGING...AND KEPT FA DRY FOR THU.
CANADIAN AND GFS WHERE HINTING AT SMALL CHANCE OF PCPN ACRS THE N ON
THU...SO WENT WITH A 20 POP ACRS THE N.

FOR THE REST OF THE FCST PERIOD FOLLOWED THE 00Z ECMWF. THE GFS IS
EXPERIENCING ITS TYPICAL CONVECTIVE FEEDBACK ISSUES. THUS ITS
SOLUTIONS ARE QUESTIONABLE.

ECMWF DEVELOPS A WRMFNT ACRS THE LOWER OH VLY THU NGT AND LIFTS IT
TO NR THE TRI-STATE BY 12Z FRI. EXPECT SCT CONVECTION TO DEVELOP
AHEAD OF THE FNT. WRMFNT PUSHES THRU THE FA. EXPECT FRI TO BE THE
WARMEST DAY OF THE PERIOD.

STRONG H5 S/W SWINGS THRU THE LOWER GREAT LAKES FRI NGT INTO SAT.
LOOKS LIKE THE BEST POPS WILL BE FRI NGT INTO EARLY SAT. KEPT POPS
AT HIGH CHC FOR NOW...BUT THEY WILL PROBABLY NEED TO BE RAISED LATER.

H5 RIDGE BUILDS IN SAT NGT DRYING THINGS OUT. RIDGE HOLDS IN THRU
MONDAY. RIDGE FLATTENS A LITTLE MONDAY NIGHT...ALLOWING WEAK
DISTURBANCES TO ROUND THE TOP OF THE RIDGE MONDAY NIGHT INTO TUE.

WENT A BLEND OF MAV/PREV TEMPS FOR THU AND THU NGT...THEN LEANED
TOWARDS A PREV/HPC BLEND THE REST OF THE WAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MID/UPR LEVEL FLOW BACKS WITH SIGNIFICANT S/W TRACKING EWD THRU
OHIO VALLEY THIS EVENING. 8H TROF AND ASSOCIATED CONVERGENCE AXIS
TO PIVOT INTO SW OHIO THIS EVENING AND THEN NE THRU TAF SITES OVERNIGHT.
INSTBY TO PUSH NORTHWARD WITH SFC TD/S ALREADY INCREASING TO AROUND
70 AT KCVG. BEST INSTBY TO OCCUR OVER THE SW TONIGHT BUT EVEN THE
NRN SITES WL SEE MARGINAL ELEVATED INSTBY THIS EVENING. HAVE INCLUDED
THUNDERSTORMS AT ALL BUT THE NE TAF SITES WHERE HAVE LIMITED MENTION
TO CB. WITH THIS WAVE MOVING THRU OVERNIGHT EXPECT PRECIP TO COME TO
AN END. IF ENOUGH CLEARING OCCURS LATE TONIGHT...THE DEVELOPMENT OF
FOR AND STRATUS WL BE PSBL. FOR NOW HAVE A MENTION OF MVFR VSBY
RESTRICTIONS AT ALL BUT CENTRAL OHIO TAF SITES.

ALL TAF SITES WL BE IN THE WARM SECTOR ON WED. INSTBY IS EXPECTED
TO RE-DEVELOP WED AFTN.  HAVE LIMITED MENTION TO VCSH AT THIS TIME
DUE TO UNCERTAINTY AND COVERAGE.

OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...AR
Hazardous weather outlook, Jun 16, 5:20 AM EDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE JUN 16 2009

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080-
082-088-170930-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-SCIOTO-
520 AM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL FROM LATE AFTERNOON
INTO TONIGHT. THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS A
FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. WITH A VERY WARM AND
UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ066-073>075-080-KYZ089>100-OHZ077>079-081-170930-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-ADAMS-
520 AM EDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT AS A FRONTAL BOUNDARY LIFTS INTO THE REGION.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE STORMS. AN
ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORMS WILL BE
CAPABLE OF TORRENTIAL RAINFALL THAT MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS
A FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. WITH A VERY
WARM AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RYAN

In the hours before

Special weather statement, Jun 16, 5:53 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT TUE JUN 16 2009

INZ080-KYZ089-090-094-162230-
SWITZERLAND IN-GALLATIN KY-CARROLL KY-OWEN KY-
553 PM EDT TUE JUN 16 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWEN...CARROLL...
SOUTHWESTERN GALLATIN AND SWITZERLAND COUNTIES THROUGH 630 PM EDT...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 12 MILES
WEST OF LOCUST TO 19 MILES SOUTH BEECHWOOD...MOVING NORTHEAST AT 20
MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
MONTEREY...FLORENCE...MARKLAND...CENTER SQUARE...JACKSONVILLE...MOUNT
STERLING...BRAYTOWN...MOOREFIELD...BEECHWOOD...NEW COLUMBUS...
SQUIRESVILLE AND LONG RIDGE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

WOODRUM
Special weather statement, Jun 16, 7:38 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
738 PM EDT TUE JUN 16 2009

KYZ097-OHZ078-079-170000-
BRACKEN KY-CLERMONT OH-BROWN OH-
738 PM EDT TUE JUN 16 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN...SOUTHERN
CLERMONT AND BRACKEN COUNTIES THROUGH 800 PM EDT...

AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR POWERSVILLE...MOVING NORTH AT 15
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
WOOLCUTT...CHATHAM...JOHNSVILLE...WILLOW GROVE...ROCK SPRINGS...
BRADFORD...UTOPIA...AUGUSTA...HIGGINSPORT...FELICITY AND CHILO.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

AR
Local storm report, Jun 16, 9:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
954 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     TOLLESBORO              38.57N 83.57W
06/16/2009                   LEWIS              KY   COUNTY OFFICIAL

            SEVERAL TREES DOWN NEAR STATE ROUTE 10 AND POSSIBLE ROOF
            DAMAGE TO A HOME.

&&

WOODRUM

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:43 PM EDTAreal Flood AdvisoryILNHamilton3 hr
Jun 16, 9:15 PM EDTSevere Thunderstorm WarningILNAdams45 min
Jun 16, 9:36 PM EDTTornado WarningILNLewis24 min

Nearby

Tornado Warnings in Ohio, 2009Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.